Alert archive / Virginia / Flash Flood Warnings in 2025
Flash Flood Warning 102, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 1, 2025, 5:47 PM EDT for Buchanan County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2025, 5:47 PM EDT (21:47 UTC)
- Expired
- Jul 1, 2025, 9:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Buchanan County, VA
The radar
The Charleston,WV radar (KRLX), 111 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 193 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 802 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
813
WGUS51 KRLX 012147
FFWRLX
VAC027-020100-
/O.NEW.KRLX.FF.W.0102.250701T2147Z-250702T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
547 PM EDT Tue Jul 1 2025
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Central Buchanan County in southwestern Virginia...
* Until 900 PM EDT.
* At 547 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2.5 inches of
rain have fallen. Additional rainfall amounts up to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Grundy, Stacy and Vansant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3740 8194 3739 8193 3738 8193 3737 8193
3736 8193 3734 8190 3733 8190 3733 8188
3732 8186 3731 8186 3731 8185 3729 8185
3729 8184 3728 8182 3720 8210 3728 8216
FLASH FLOOD...RADAR INDICATED
$$
FMK1 follow-up statement
471
WGUS71 KRLX 020051
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
851 PM EDT Tue Jul 1 2025
VAC027-020101-
/O.EXP.KRLX.FF.W.0102.000000T0000Z-250702T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-
851 PM EDT Tue Jul 1 2025
...FLASH FLOOD WARNING WILL EXPIRE AT 9 PM EDT THIS EVENING FOR
CENTRAL BUCHANAN COUNTY...
The heavy rain has ended and flood waters are receding. Flooding is
no longer expected to pose a major threat. Please continue to heed
any remaining road closures.
&&
LAT...LON 3740 8194 3739 8193 3738 8193 3737 8193
3736 8193 3734 8190 3733 8190 3733 8188
3732 8186 3731 8186 3731 8185 3729 8185
3729 8184 3728 8182 3720 8210 3728 8216
$$
FMKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 2:19 PM EDT, 3 hours 28 minutes earlier.
Area forecast discussion, Jul 1, 2:19 PM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 219 PM EDT Tue Jul 1 2025 .SYNOPSIS... Storms continue ahead of a front today. The front crosses tonight. Some storms could be strong to severe, along with the potential for localized flooding. Dry Wednesday onward. && .NEAR TERM /THROUGH WEDNESDAY/... As of 215 PM Tuesday... Key Points: * Cold front crosses later today into tonight. * Heavy rain could lead to localized flooding. Showers and scattered thunderstorms will continue to sprout up across the area as a cold front slowly approaches from the west this morning. Activity then continues as the front slides towards the Ohio River later today and then continues east across the area tonight. Around 1.75 to 2 inches of precipitable water should continue to support moderate to heavy rain showers ahead of and along the front. Excessive rainfall could prompt some localized flooding, particularly in areas that were impacted by heavy rain earlier today. Some strong storms could also develop in the warm, moist, and unstable environment present this afternoon and evening, with potential for isolated severe storms to produce locally damaging winds. Showers and storms taper off behind the front tonight, then high pressure begins to creep in from the southwest and allows drier conditions to return to the majority of the area on Wednesday. That being said, residual moisture could sustain a few showers along the mountains. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 215 PM Tuesday... Key Point: * High pressure brings drier conditions for the second half of the work week. While a weak shortwave may pass overhead, surface high pressure is expected to support drier conditions Wednesday night into Thursday morning. An upper ridge then starts to expand east across the area while high pressure remains present at the surface and allows relatively benign weather to persist through the end of the work week. Temperatures will steadily increase beneath the building ridge, with hot conditions taking hold just in time for the Independence Day holiday. && .LONG TERM /SATURDAY THROUGH MONDAY/... As of 215 PM Tuesday... Key Points: * Hot and humid over the weekend. * Becoming more active again next week. Expect hot and increasingly humid conditions this weekend, with chances of precipitation returning as the upper ridge begins to relinquish control next week. Thereafter, the weather pattern remains more active as a front slowly approaches from the northwest while another system travels up the Atlantic Coast during the new work week. While precipitation chances have been introduced as early as Sunday afternoon, model solutions differ with respect to the timing of the front and breakdown of the ridge. More robust ridging could sustain drier conditions through the end of the long term forecast period. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 200 PM Tuesday... MVFR to IFR ceilings and periodic visibility restrictions remain possible in heavy rain, scattered thunderstorms, and low clouds ahead of a cold front. This front will slowly cross the area later today, then exit to the east overnight. Brief improvement may be possible as precipitation tapers off behind the front, then conditions are likely to deteriorate to IFR or worse in fog and low stratus overnight. Area wide VFR returns once any fog dissipates Wednesday morning. Mainly light and variable winds are expected through the TAF period, though locally strong gusts may occur in storms this afternoon and evening. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Duration of showers/storms today, and timing and extent of fog tonight may vary from the forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 EDT 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 CRW CONSISTENCY H H M H M H H H H H H H HTS CONSISTENCY H H M H H L H L H H M M BKW CONSISTENCY H H H M M M M M H H M L EKN CONSISTENCY H H H M M M H H H H H H PKB CONSISTENCY M M H H L L M M M H H H CKB CONSISTENCY H H H H H L H M M M M M AFTER 18Z WEDNESDAY... IFR conditions possible in valley fog each morning through Friday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...20 NEAR TERM...20 SHORT TERM...20 LONG TERM...20 AVIATION...20
Hazardous weather outlook, Jun 30, 10:37 PM EDT, 19 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 1037 PM EDT Mon Jun 30 2025 KYZ103-105-OHZ076-085>087-VAZ003-004-WVZ005>011-013>020-024>034-039- 040-515>526-020245- Boyd-Lawrence-Washington-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan- Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam- Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay- Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 1037 PM EDT Mon Jun 30 2025 This Hazardous Weather Outlook is for portions of northeast Kentucky, portions of southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Flash flooding is possible Tuesday afternoon and evening given slow- moving thunderstorms or repetitive rounds of rainfall. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101-102-OHZ066-067-075-083-084-020245- Greenup-Carter-Perry-Morgan-Athens-Jackson OH-Vinton- 1037 PM EDT Mon Jun 30 2025 This Hazardous Weather Outlook is for portions of northeast Kentucky and portions of southeast Ohio. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms may become strong to severe Tuesday afternoon and evening. The main hazards are damaging wind gusts and heavy rain, which could result in some instances of flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. GW/FK
In the hours before
Special weather statement, Jul 1, 5:06 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
506 PM EDT Tue Jul 1 2025
VAZ003-004-WVZ033-012145-
Dickenson VA-Buchanan VA-McDowell WV-
506 PM EDT Tue Jul 1 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN DICKENSON...BUCHANAN
AND MCDOWELL COUNTIES THROUGH 545 PM EDT...
At 506 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Hanover to near Davenport.
Movement was east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Welch, Grundy, Davenport, Gary, War, Northfork, Davy, Bradshaw,
Iaeger, Keystone, Anawalt, Kimball, Oakwood, Jolo, Stacy, Elbert,
Nora, Vansant, Coalwood, and Avondale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.
&&
LAT...LON 3704 8238 3750 8186 3750 8161 3748 8153
3749 8147 3745 8143 3746 8140 3743 8133
3721 8158 3720 8168 3724 8173 3720 8176
3718 8185 3713 8192 3712 8200 3707 8202
3705 8205 3704 8217 3701 8222
TIME...MOT...LOC 2106Z 273DEG 18KT 3743 8182 3708 8221
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FMKSpecial weather statement, Jul 1, 5:08 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Charleston WV
508 PM EDT Tue Jul 1 2025
WVZ026-034-515>518-012200-
Wyoming WV-Northwest Raleigh WV-Southeast Raleigh WV-Boone WV-
Southeast Fayette WV-Northwest Fayette WV-
508 PM EDT Tue Jul 1 2025
...STRONG THUNDERSTORMS WILL IMPACT RALEIGH...WYOMING...SOUTHWESTERN
FAYETTE AND SOUTHEASTERN BOONE COUNTIES THROUGH 600 PM EDT...
At 508 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bald Knob to 6 miles southwest of
Pineville. Movement was east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Beckley, Pineville, Mullens, Mount Hope, Mabscott, Oceana, Sophia,
Crab Orchard, Dry Creek, Macarthur, Bradley, Shady Spring, Beaver,
Piney View, Stanaford, Coal City, Prosperity, Twin Falls State Park,
Daniels, and Lester.
This includes the following highways...
Interstate 77 in Ohio between mile markers 120 and 128.
West Virginia Turnpike between mile markers 28 and 55.
Interstate 64 in West Virginia between mile markers 120 and 128.
Route 19 between mile markers 1 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.
&&
LAT...LON 3746 8140 3745 8143 3749 8147 3748 8151
3749 8160 3752 8162 3752 8168 3750 8171
3778 8165 3779 8161 3781 8164 3790 8162
3795 8101 3759 8110 3760 8114 3758 8120
3751 8121 3750 8126 3746 8131 3742 8129
TIME...MOT...LOC 2108Z 262DEG 23KT 3784 8155 3753 8162
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FMKLocal storm report, Jul 1, 5:10 PM EDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
510 PM EDT Tue Jul 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM Tstm Wnd Dmg 5 NE Lake Hope State Pa 39.38N 82.27W
07/01/2025 Athens OH 911 Call Center
Line down on Carbondale Road. Time estimated
from radar.
&&Local storm report, Jul 1, 5:23 PM EDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
523 PM EDT Tue Jul 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM Tstm Wnd Dmg 4 SSE Iaeger 37.41N 81.78W
07/01/2025 McDowell WV 911 Call Center
Large tree fell across the tracks in Ritter
Hollow. No lines down.
&&Local storm report, Jul 1, 5:28 PM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
528 PM EDT Tue Jul 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM Flash Flood Raceland 38.53N 82.73W
07/01/2025 Greenup KY 911 Call Center
Blocked culvert caused running water across
the intersection of Green Acres Dr. and Pond
Run Rd.
&&Special weather statement, Jul 1, 5:41 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
541 PM EDT Tue Jul 1 2025
WVZ034-515-516-012215-
Wyoming WV-Northwest Raleigh WV-Southeast Raleigh WV-
541 PM EDT Tue Jul 1 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN RALEIGH AND EAST
CENTRAL WYOMING COUNTIES THROUGH 615 PM EDT...
At 541 PM EDT, Doppler radar was tracking a strong thunderstorm near
Coal City, or 12 miles northwest of Camp Creek, moving east at 35
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mullens, Coal City, Shady Spring, Rhodell, Josephine, and Ghent.
This includes West Virginia Turnpike between mile markers 28 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.
&&
LAT...LON 3752 8138 3769 8137 3772 8089 3769 8088
3768 8088 3767 8090 3769 8090 3771 8094
3771 8097 3770 8097 3764 8107 3761 8106
3759 8109 3760 8114 3758 8120 3751 8122
TIME...MOT...LOC 2141Z 270DEG 30KT 3760 8127
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
FMKThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 5:06 PM EDT | Special Weather Statement | RLX | Buchanan | 39 min |
Nearby
Flash Flood Warnings in Virginia, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.